Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Lake Charles, LA

May 29, 2005Hardin County, Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 29, 2005, 8:31 PM CDT for Hardin County, Jefferson County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 8:31 PM CDT (01:31 UTC)
Expired
May 29, 2005, 9:00 PM CDT
In force
29 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Hardin County, TX, Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 4:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 300132
SVRLCH
TXC199-245-300200-
/O.NEW.KLCH.SV.W.0049.050530T0131Z-050530T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
831 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDIN COUNTY IN SOUTHEAST TEXAS
  EXTREME NORTHERN JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 900 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL-SIZED HAIL
  OVER BEVIL OAKS. THIS STORM WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   LUMBERTON BY 845 PM CDT
   SILSBEE BY 855 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY. THE STORM HAS ALREADY PRODUCED 
HAIL TO PEA-SIZED NEAR SOUR LAKE.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3026 9441 3009 9435 3014 9410 3037 9410

$$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:21 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 29, 3:21 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
321 PM CDT SUN MAY 29 2005

.SYNOPSIS...DRY SLOT IN THE LEE OF THE MORNING SHORTWAVE EXTENDS OVER THE
ENTIRE AREA AND AS FAR WEST AS HOUSTON AND COLLEGE STATION. VISIBLE IMAGERY
SHOWING THUNDERSTORMS DEVELOPING NEAR EL CAMPO TEXAS UNDER WEAK UPPER DIFLUENT
AREA. UPPER TROUGH REMAINS OVER WEST CENTRAL TEXAS WITH SHORTWAVES BEING
PRODUCED PERIODICALLY FROM THIS TROUGH.

THUNDERSTORMS LOOK TO REDEVELOP LATE TONIGHT AFTER THE ATMOSPHERE RECOVERS
FROM DRY SLOT WHICH WILL HAVE MOVED EAST OF THE AREA.

ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON MEMORIAL
DAY...ONLY LIMITED BY CLOUD COVER CONCERNS. THERE WILL BE SUFFICIENT MOISTURE
AND INSTABILITY AHEAD OF THE MAJOR TROUGH AXIS FOR MULTIPLE PERIODS OF
THUNDERSTORMS. THIS WET PATTERN SHOULD HOLD UNTIL EARLY TUESDAY WHEN THE
TROUGH AXIS MOVES THROUGH. ANOTHER UPSTREAM SLOW MOVING UPPER TROUGH MOVES
THROUGH ALONG THE ACTIVE SOUTHERN TRACK ON WEDNESDAY INTO THURSDAY FOR
MORE SCATTERED TSTMS.

A DRYING TREND SETS IN FRIDAY INTO NEXT WEEKEND AS LOW LEVEL RIDGING BUILDS
IN FROM THE EAST.

&&

.DISCUSSION...EXPECTING TSTMS AFTER MIDNIGHT TNITE WHEN THE EFFECTS OF THE
DRY SLOT FINALLY WANES. GIVEN MODEL PERFORMANCE LATELY AND TIMING...WILL GO
WELL BELOW GUIDANCE ON POPS TNITE. K-INDICES IN THE 30S AND PWS ABOVE 1.5
WHILE MEAN RHS EXCEEDING 70 PERCENT INTO TUESDAY HELP JUSTIFY THE LIKELY POPS
GFS MAINTAINS MONDAY THRU TUESDAY. WEAK COOL ADVECTION AFTER THE TROF PASSAGE
SO WENT SLIGHT BELOW GUIDANCE TUESDAY NIGHT.

&&

.AVIATION...EARLY MORNING TSTMS WITH TEMPO IFR VIS AND MVFR CIGS.

&&

.MARINE...SOUTHERLY WINDS INCREASING AHEAD OF THE TROUGH...WILL GO WITH
SCEC LATE TNITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  82  73  85 /  50  70  60  40
KBPT  73  84  72  89 /  50  60  60  30
KAEX  69  83  71  83 /  50  70  60  50
KLFT  73  85  71  87 /  40  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

11
Hazardous weather outlook, May 29, 5:22 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 PM CDT SUN MAY 29 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
301030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS
OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA UNTIL MIDNIGHT TONIGHT.
THE ATMOSPHERE HAD DESTABILIZED DUE TO DAYTIME HEATING AND SEVERE
THUNDERSTORMS PRODUCING THE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. THE TORNADO THREAT LOOKS MINIMAL AT THIS TIME BUT SEVERE
THUNDERSTORMS DUE POSSESS THE POTENTIAL TO PRODUCE TORNADOES.
SPOTTER ACTIVATION MAYBE REQUESTED THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL CONTINUE INTO MONDAY AND WILL LINGER THROUGH
THURSDAY AS A FRONT REMAINS TO OUR NORTH AND SOUTHERLY WINDS BRINGS
IN LARGE AMOUNTS OF MOISTURE OFF THE GULF.  AT THIS TIME...THE
PROBABILITY OF SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAYBE REQUESTED FOR TODAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:30 PM CDTSevere Thunderstorm WarningLCHHardin60 min
May 29, 9:00 PM CDTSevere Thunderstorm WarningLCHOrange60 min
May 29, 10:24 PM CDTSevere Thunderstorm WarningLCHOrange49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.